Media microscope analyzes misuse of topicals

March 1, 2005

New Orleans — Recent headlines underscore the life-threatening dangers of topical medications — information that may shock the lay community. Dermatologists should take into account the well-known risks to internal organ systems that these drugs present, according to Peter J. Aronson, M.D.

New Orleans - Recent headlines underscore the life-threatening dangers of topical medications - information that may shock the lay community. Dermatologists should take into account the well-known risks to internal organ systems that these drugs present, according to Peter J. Aronson, M.D.

"It is important to apply certain principles when prescribing a topical medication since most have some percutaneous absorption. New awareness concerns and new understandings of risk and even how to prevent some unwanted (risks) both occurred in 2004," says Dr. Aronson, assistant professor of dermatology, Wayne State University, Detroit.

New concerns "Off-label use of topicals should still respect rules of appropriate concentration of the drug, amount of surface covered, whether the skin is diseased or erodes, what other organs (e.g., eyes and ears) are near the site of application and length of time the drug is left on the skin," Dr. Aronson says.

The systemic risk of lidocaine is pertinent to Dr. Aronson's point. He spoke at the 63rd annual meeting of the American Academy of Dermatology here.

"We know that lidocaine can cause seizures," Dr. Aronson tells Dermatology Times. "Follow recommended guidelines, especially as they relate to the total body surface that should be treated, since they are key to proper delivery of any topical drug."

New understandings Topical immunomodulators have been hailed for their promise in treating inverse psoriasis, among other conditions, with little concern for causing skin pathology. Yet, recent reports in the New England Journal of Medicine and the Archives of Dermatology identify 0.1 percent tacrolimus ointment as the very instigator of changes in the skin's pathology. For example, in one study six patients flushed with use of topical tacrolimus applied to as few as four 1.5 cm spots on the face. Alternatively, topical tacrolimus applied to the forearm did not cause flushing of the face, nor did oral alcohol alone. According to the study, a 56-year-old patient was treated with tacrolimus because of rosacea that had been aggravated by prolonged use of topical corticosteroids. Up to 7 percent of users of this and of topical pimecrolimus may be at risk. (Lü, Milingou M, Antille C. Arch Derm. 2004;140:1542-1544). Aspirin taken for three days appears to inhibit this effect (Ehst BD, Warshaw ER. Arch Derm. 2004;140:1014-1015).

With the use of imiquimod for actinic keratoses and superficial basal cell carcinoma, the 3M Co. reports a 1 percent to 2 percent incidence of the following side effects: fatigue, fever, flu-like symptoms, nausea, diarrhea and myalgia (see also Beutner KR, Geisse JK. J Am Acad Derm. 1999;41:1002). Angioedema has also been reported with imiquimod used for Bowen's disease (Barton JC. JAm Acad Derm. 2004; 51(3):477-478).

"The use of imiquimod (Aldara, 3M Pharmaceuticals), especially in the elderly patient, should be closely monitored," Dr. Aronson says.